Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 256, NWS Norman, OK

May 24, 2011Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2011, 4:19 PM CDT for Clay County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 4:19 PM CDT (21:19 UTC)
Expired
May 24, 2011, 5:00 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:47 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KOUN 242119
SVROUN
TXC077-242200-
/O.NEW.KOUN.SV.W.0256.110524T2119Z-110524T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
419 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS...

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES SOUTHWEST OF BELLEVUE...MOVING NORTHEAST AT 60
  MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BLUEGROVE...BUFFALO
  SPRINGS...BYERS...CHARLIE...DEAN...HENRIETTA...JOLLY...JOY...LAKE
  ARROWHEAD...PETROLIA AND VASHTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3349 9841 3408 9842 3414 9836 3412 9816
      3414 9813 3414 9810 3406 9811 3401 9809
      3399 9806 3400 9798 3398 9796 3392 9796
      3391 9798 3348 9797
TIME...MOT...LOC 2120Z 222DEG 53KT 3361 9810

$$


CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:18 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 24, 2:18 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CDT TUE MAY 24 2011

.DISCUSSION...
STORM INITIATION HAS OCCURRED IN WESTERN OK...AHEAD OF A DRYLINE
WHERE THE MID LEVEL CAP IS WEAKEST. WE STILL EXPECT A BROKEN LINE
OF STRONG TO SEVERE THUNDERSTORMS TO FORM ALONG THE DRYLINE...THEN
MOVE EAST. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THE OUN CWA
EAST OF THE DRYLINE...AND IS VALID UNTIL 10 PM. THE SEVERE WEATHER
RISK IS EXPECTED TO DECLINE IN THE OUN CWA BY MIDNIGHT.

STRONG SOUTHWEST WINDS AND VERY DRY AIR SHOULD CONTINUE TO AFFECT
FAR WESTERN PORTIONS OF THE CWA INTO THIS EVENING...SO THE RED FLAG
WARNING WILL BE LEFT AS IS. FOR WEDNESDAY...THOUGH TEMPERATURES WILL
BE COOLER... MODERATE NORTHWEST WINDS AND DRY AIR MAY RESULT IN
MEETING RED FLAG CRITERIA AGAIN IN PORTIONS OF WESTERN NORTH TEXAS.
A RED FLAG WATCH WILL BE ISSUED FOR THESE AREAS WEDNESDAY AFTERNOON.
THOUGH IT SHOULD BE COOLER IN OK...MODERATE NORTHWEST WINDS WILL
ELEVATE WILDFIRE CONCERNS IN FAR WESTERN OK AS WELL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ESPECIALLY IN NORTHERN
OKLAHOMA... BUT SEVERE THUNDERSTORMS ARE UNLIKELY. RELATIVELY COOL
WEATHER IS EXPECTED ON WEDNESDAY AND THURSDAY...WITH THURSDAY
EXPECTED TO BE DRY.

NO CHANGES TO THE FORECAST HAVE BEEN MADE FROM FRIDAY ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  81  56  78 /  50  30  10   0
HOBART OK         57  80  52  78 /  10  10  10   0
WICHITA FALLS TX  60  88  58  84 /  20  10  10   0
GAGE OK           58  73  47  80 /  20  20  10   0
PONCA CITY OK     59  73  55  74 /  60  50  20   0
DURANT OK         67  84  58  78 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-014-
     021-033-034-036.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR TXZ083>085-087-088.

&&

02/03
TAYLOR
Hazardous weather outlook, May 24, 12:07 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1207 PM CDT TUE MAY 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1207 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF OKLAHOMA
AND PARTS OF WESTERN NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS NEAR AND EAST OF A LINE
EXTENDING FROM ALVA...TO WEATHERFORD...TO WICHITA FALLS. THIS
INCLUDES THE CITIES OF ALVA...ENID...PONCA CITY...THE OKLAHOMA CITY
METRO...LAWTON...WICHITA FALLS...ARDMORE...ADA...AND DURANT.

WEST OF THE HIGH RISK...THERE IS STILL A RISK OF SEVERE STORMS... AS
FAR WEST AS WOODWARD...CLINTON...HOBART...FREDERICK...AND SEYMOUR.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH MIDNIGHT.

IMPACTS...
THE POTENTIAL EXISTS FOR VIOLENT TORNADOES...PRIMARILY IN THE HIGH
RISK AREA. DESTRUCTIVE HAIL...POSSIBLY LARGER THAN BASEBALLS...AND
DAMAGING STRAIGHT LINE WIND WILL ALSO BE POSSIBLE IN THE RISK AREAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT...AND ALL EMERGENCY
RESPONSE AGENCIES ARE ENCOURAGED TO MAINTAIN A HIGH STATE OF
READINESS THROUGHOUT THE DAY AND EVENING. THE PUBLIC SHOULD REVIEW
SEVERE WEATHER SAFETY PLANS AND BE PREPARED TO TAKE ACTION.

DISCUSSION...
A VERY STRONG UPPER-LEVEL STORM SYSTEM WILL MOVE QUICKLY OVER THE
REGION TODAY AND TONIGHT. WITH VERY MOIST AND UNSTABLE AIR AHEAD OF
THIS STORM...SIGNIFICANT SEVERE WEATHER IS EXPECTED. STORMS ARE
EXPECTED TO DEVELOP BY MID-AFTERNOON JUST WEST OF THE HIGH RISK
AREA...WITH STORM MOTIONS EASTERLY AT AROUND 30 MPH. WITH VERY
UNSTABLE CONDITIONS...AND STRONG WINDS AT ALL LEVELS OF THE
ATMOSPHERE...THE ENVIRONMENT WILL SUPPORT LONG-LIVED SUPERCELLS WITH
THE RISK FOR GIANT HAIL AND DAMAGING WINDS. TORNADOES WILL BE LIKELY
WITH THE MOST INTENSE STORMS...AND THE POTENTIAL WILL EXIST FOR ONE
OR MORE VIOLENT...LONG-TRACK TORNADOES IN THE HIGH RISK AREA.

THE RISK OF SEVERE WEATHER WILL CONTINUE WELL INTO THE NIGHT...BUT
SHOULD SHIFT INTO FAR EASTERN OKLAHOMA BY AROUND MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITY... AND WARM TEMPERATURES BEHIND THE DRY
LINE WILL LEAD TO EXTREME WILDFIRE DANGER FOR FAR WESTERN OKLAHOMA
AND ADJACENT PARTS OF NORTH TEXAS THIS AFTERNOON. A RED FLAG WARNING
IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHERN
OKLAHOMA...BUT THE RISK OF SEVERE WEATHER WILL BE VERY LOW. THERE
ALSO WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL AND EASTERN
OKLAHOMA FRIDAY AND FRIDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM WEDNESDAY.

In the hours before

Local storm report, May 24, 2:50 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             HOBART                  35.03N 99.09W
05/24/2011  E1.75 INCH       KIOWA              OK   PUBLIC

&&

BAIN/FM
Local storm report, May 24, 3:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          2 N CANTON              36.08N 98.59W
05/24/2011                   BLAINE             OK   STORM CHASER

&&

FM
Local storm report, May 24, 3:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 WSW EAKLY             35.30N 98.59W
05/24/2011  E1.75 INCH       CADDO              OK   TRAINED SPOTTER

0333 PM     HAIL             5 ESE FAY               35.79N 98.57W
05/24/2011  E3.00 INCH       BLAINE             OK   TRAINED SPOTTER

&&

FM
Special weather statement, May 24, 3:43 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT TUE MAY 24 2011

TXZ089-242100-
ARCHER TX-
343 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF LAKE KICKAPOO...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3364 9896 3369 9895 3383 9893 3383 9866
      3359 9883
Special weather statement, May 24, 3:44 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT TUE MAY 24 2011

OKZ012-019-024-025-027>029-242100-
LOGAN OK-GARFIELD OK-CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-
MCCLAIN OK-
344 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GARFIELD...GRADY...LOGAN...MCCLAIN AND OKLAHOMA COUNTIES.

A LINE OF THUNDERSTORMS PRODUCING TORNADOES WILL BE MOVING INTO
CENTRAL OKLAHOMA LATE THIS AFTERNOON.

TIMES OF ARRIVAL AND GREATEST DANGER ARE:

WESTERN SIDES OF THE OKLAHOMA CITY METRO AREA...415-500 PM.
DOWNTOWN OKLAHOMA CITY...445-515 PM.
EDMOND...445-515 PM.
NORMAN AND MOORE...500-545 PM.
ENID...345-415 PM.
CHICKASHA...400-430 PM.
EL RENO...400-430 PM.
CHICKASHA...400-430 PM.
GUTHRIE...445-530 PM.

THESE ARE PLANNING ESTIMATES ONLY.  RELY ON TORNADO WARNINGS FOR
NOTIFICATION IN SPECIFIC AREAS.

LAT...LON 3644 9771 3600 9737 3593 9721 3511 9724
      3498 9798 3546 9801 3570 9762
Special weather statement, May 24, 3:49 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT TUE MAY 24 2011

OKZ023-242100-
CADDO OK-
349 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CADDO COUNTY.

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONE...MOVING
NORTHEAST AT 45 MPH. A TORNADIC THUNDERSTORM ALSO CONTINUES TO MOVE
ACROSS NORTHERN CADDO COUNTY NEAR HINTON.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3514 9855 3511 9815 3486 9839 3486 9862
      3490 9862

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:27 AM CDTRed Flag WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger18 hr
May 24, 2:29 PM CDTFire Weather WatchOUNBaylor, Foard, Hardeman, Knox, Wilbarger14 hr
May 24, 3:15 PM CDTWind AdvisoryOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more6 hr
May 24, 3:43 PM CDTSpecial Weather StatementOUNArcher17 min
May 24, 3:56 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita49 min
May 24, 5:29 PM CDTSevere Thunderstorm WarningOUNClay31 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningOUNClay61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.